Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 5, NWS Honolulu, HI

January 17, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 17, 2013, 3:25 PM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2013, 3:25 PM HST (01:25 UTC)
Expired
Jan 18, 2013, 7:19 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WWHW70 PHFO 180125
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST THU JAN 17 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WEST WINDS HAVE INCREASED AS A LOW PRESSURE ALOFT MOVES
NORTHEAST OF THE STATE.

HIZ028-181430-
/O.NEW.PHFO.WI.Y.0005.130118T0125Z-130119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
325 PM HST THU JAN 17 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* WINDS...25 TO 35 MPH WITH HIGHER GUSTS.

* TIMING...THROUGH FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
2 follow-up statements
877 
WWHW70 PHFO 181330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI JAN 18 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WEST WINDS PERSIST OVER THE BIG ISLAND SUMMITS. 

HIZ028-190230-
/O.CON.PHFO.WI.Y.0005.000000T0000Z-130119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 AM HST FRI JAN 18 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS TO 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA
CAUTION.

&&

$$
231 
WWHW70 PHFO 181719
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
719 AM HST FRI JAN 18 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG WEST WINDS HAVE INCREASED OVER THE BIG ISLAND SUMMITS.

HIZ028-190400-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-130119T0400Z/
/O.NEW.PHFO.HW.W.0002.130118T1719Z-130119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
719 AM HST FRI JAN 18 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH AT
  THE HIGHER ELEVATIONS.

* TIMING...THROUGH TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH.
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

MORRISON/FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:13 AM HST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 17, 10:13 AM HST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1013 AM HST THU JAN 17 2013

.SYNOPSIS...
COOL AND DRY CONDITIONS CONTINUE ACROSS THE AREA WITH LIGHT
NORTHERLY WINDS PREVAILING THROUGH EARLY FRIDAY. LIGHT SHOWERS WILL
CONTINUE TO FAVOR WINDWARD SLOPES AND NORTHERN SHORES. A
WEAKENING COLD FRONT WILL REACH THE ISLANDS FRIDAY...BRINGING
STRONGER NORTHEASTERLY WINDS THROUGH THE WEEKEND. GUSTY TRADE WIND
WEATHER IS EXPECTED FOR THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
LIGHT WINDS AND COOLER TEMPERATURES WILL CONTINUE INTO FRIDAY
BEFORE A COLD FRONT BRINGS GUSTY NORTH WINDS FRIDAY NIGHT AND
SATURDAY. FOR TODAY THROUGH FRIDAY...AFTERNOON HEATING WILL PRODUCE
CONVECTIVE CLOUD BUILD-UPS OVER THE ISLANDS WITH SOME MODEST
SHOWERS EXPECTED. DOWNSLOPE WINDS TONIGHT WILL BRING COOLER THAN
NORMAL TEMPERATURES AND CLEARING SKIES. THIS MORNINGS VISIBLE
SATELLITE IMAGERY DOES SHOW SOME MEANDERING SHOWERS NORTH OF THE
SMALLER ISLANDS MOVING SLOWLY SOUTH. A FEW OF THESE SHOWERS WILL
MOVE OVER NORTH SHORES AND WINDWARD SLOPES...BUT RAINFALL AMOUNTS
SHOULD BE LIMITED. MOISTURE CONTENT IN THE FRONT ARRIVING FRIDAY
NIGHT WILL ALSO BE LIMITED. THE MOST NOTICEABLE AFFECT OF THE
FRONT WILL BE THE GUSTY NORTH WINDS. SHOWERS THAT DO FALL WILL
FAVOR WINDWARD SLOPES AND NORTH SHORES.

SUSTAINED WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW
ADVISORY LEVELS TODAY. HOWEVER...WINDS WILL REMAIN GUSTY AND
ANOTHER INCREASE IN WINDS SPEEDS IS EXPECTED TONIGHT.

BOTH THE GFS AND ECMWF SHOW THE AFOREMENTIONED FRONT DISSIPATING
ON SUNDAY WITH ITS ASSOCIATED LOW PRESSURE MOVING SOUTHEAST TO A
POSITION EAST NORTHEAST OF THE STATE. THE LOCATION OF THE LOW
WILL MAINTAIN A MODERATE/STRONG PRESSURE GRADIENT OVER THE STATE
EARLY NEXT WEEK BRINGING GUSTY TRADE WINDS AND WINDWARD SHOWERS TO
HAWAII.

&&

.AVIATION...
LIGHT WINDS WILL CONTINUE TODAY. OVERALL VFR CONDITIONS WILL PERSIST
THROUGHOUT THE FORECAST PERIOD.

&&

.MARINE...
AN UNUSUALLY LONG PERIOD NORTHWEST SWELL IS ENTERING KAUAI WATERS
THIS MORNING AND WILL BRING WARNING LEVEL SURF TO KAUAI AND NIIHAU
THIS AFTERNOON. ADVISORY LEVEL SURF WILL REMAIN FOR NORTH SHORES
OF OAHU AND PARTS OF MAUI COUNTY THROUGH TODAY...BEFORE WARNING
LEVEL SURF REACHES THOSE ISLANDS THIS EVENING. WARNING LEVEL SURF
IS ALSO EXPECTED TO REACH THE BIG ISLAND WEST SHORES LATE
TONIGHT. THE ELEVATED SURF WILL REMAIN INTO THE WEEKEND.

THE EXTRA LONG-PERIOD SWELL WILL ALSO PRODUCE INFREQUENT LARGE
WAVES TO OTHER SHORES. SUDDEN CHANGES IN WAVE RUN-UP AND OVER-WASH
ARE POSSIBLE. BEACH-GOERS SHOULD BE EXTRA VIGILANT AND USE CAUTION
IF VENTURING NEAR THE WATERS EDGE.

THE INCREASING SWELL HEIGHTS HAVE WARRANTED A SMALL CRAFT ADVISORY
FOR KAUAI AND OAHU WATERS TODAY...AND THE REST OF HAWAII WATERS
TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR OAHU NORTH
SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI
CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL NOON HST TODAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY
FOR MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL.

&&

MORRISON...PUBLIC AND MARINE
LUTU-MCMOORE...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:30 AM HSTHigh Surf AdvisoryHFOKalawao24 hr
Jan 18, 7:19 AM HSTHigh Wind WarningHFOHawaii, Kalawao32 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.